This week, the U.S. Food and Drug Administration (FDA) issued a public health advisory regarding the use of topical anesthetics for cosmetic purposes, citing potentially life-threatening side effects. The FDA noted that two women in their 20s died after using topical anesthetics to numb their leg pain following laser hair removal.
Ã¢â‚¬Å“Both women had seizures, fell into comas, and subsequently died from the toxic effects of the anesthetic drugs,Ã¢â‚¬Â the FDA noted in its alert. Ã¢â‚¬Å“The skin-numbing creams used in these two cases were made in pharmacies and contained high amounts of the anesthetic drugs lidocaine and tetracaine. FDA also has received reports of serious and life-threatening side effects such as irregular heart beat, seizures and coma, and slowed or stopped breathing following the use of these numbing products. These effects happened in both children and adults and when the anesthetic drug was used both for approved and unapproved conditions.Ã¢â‚¬Â
The FDA is concerned that application of these skin-numbing creams by untrained individuals (cosmeticians and patients, for example) can lead to severe medical problems: Ã¢â‚¬Å“FDA is aware that use of these products before a cosmetic procedure may not be supervised by trained health professionals. Without this supervision, a patient may apply large amounts of topical anesthetics to their skin. This application can result in high levels of these products in the blood.Ã¢â‚¬Â
They added, Ã¢â‚¬Å“More drug passes into the blood stream when the product is applied over a large area of skin, when it stays on the skin for a long time, and when the skin is covered after application of the cream.Ã‚Â Anesthetic drugs may also pass into the blood stream if the skin is irritated or has a rash, or if the skin temperature goes up.Ã¢â‚¬Â
The agency recommends using only FDA-approved solutions, using creams with the lowest amount of anesthetic drugs necessary, and applying them to the smallest amount of skin surface area possible. They also note that the risk of severe side effects is increased by any sort of wrapping or dressing around the applied area.